Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 321, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 7, 2011, 3:39 PM MDT for Haakon County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2011, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 7, 2011, 4:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Haakon County, SD
The radar
The Rapid City radar (KUDX), 105 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:20 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 7, 1:20 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT SUN AUG 7 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE CENTERED OVER THE EASTERN DAKOTAS...WITH LOW PRESSURE OVER SOUTHEASTERN SK. A COOL FRONT STRETCHES SOUTHWESTWARD FROM THE LOW ACROSS NORTHEASTERN INTO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE CENTRAL CANADIAN PRAIRIE PROV...WITH ZONAL FROW FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS WEAK IMBEDDED ENERGY IN THE FLOW FROM THE ROCKIES INTO THE PLAINS. KUDX RADAR SHOWING A SEVERE STORM JUST WEST OF RAPID CITY...WITH OTHER ACTIVITY TRYING TO DEVELOP FURTHER WEST ACROSS THE HIGHER TERRAIN OF WY. TEMPS ARE GENERALLY IN THE MID 70S TO MID 80S. AN ACTIVE AFTERNOON AND EVENING IS LIKELY FOR A GOOD PORTION OF THE AREA AS COOL FRONT AND WEAK UPPER LEVEL ENERGY APPROACH. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN AREAS AS ATMOSPHERE FURTHER DESTABILIZES AND SURFACE TROF...AHEAD OF THE COLD FRONT...MOVES ACROSS NORTHEASTERN WY AND INTO FAR WESTERN SD. INSTABILITY WILL BE GREATEST AHEAD OF THE TROF...WITH CAPE OF 1000 TO 2500 J/KG CONCENTRATED ACROSS THE BLACK HILLS AND WESTERN SD. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY FROM THE BLACK HILLS INTO SOUTHWESTERN SD AND NEB. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL BE...THOUGH ANYWHERE FROM FAR NORTHEASTERN WY THROUGH CENTRAL SD WILL SEE A RISK FOR SEVERE STORMS LATER THIS AFTERNOON INTO THE EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SD...SO THERE WILL ALSO BE A THREAT FOR LOCALLY HEAVY RAIN. COOL FRONT WILL MOVE THROUGH OVERNIGHT WITH A FEW SHOWERS AND STORMS POSSIBLY ACCOMPANYING THAT. LOWS WILL BE IN THE MID 50S TO MID 60S. MONDAY WILL BE SLIGHTLY COOLER AS FRONT PASSES TO THE EAST AND CANADIAN HIGH PRESSURE MOVES ACROSS NORTHERN PORTIONS OF THE NORTHERN PLAINS. HIGHS WILL BE IN THE MID 70S TO MID 80S. BREEZY NORTHWEST WINDS ARE EXPECTED AT TIMES ACROSS THE SD PLAINS. A FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS MAINLY SOUTHERN AND WESTERN PORTIONS OF THE CWA AS SOME INSTABILITY LINGERS AND WEAK ENERGY PASSES ACROSS IN NORTHWEST FLOW. SURFACE HIGH WILL MOVE EAST OF THE AREA ON TUESDAY...ALLOWING SOUTHEASTERLY WINDS TO RETURN...ESPECIALLY TO WESTERN AREAS. BEST INSTABILITY WILL REMAIN OVER SOUTHERN AND WESTERN PORTIONS OF THE AREA. WILL KEEP CHANCES FOR SHOWERS AND STORMS MAINLY CONFINED TO THESE AREAS. THERE IS A SLIGHT RISK FOR SEVERE STORMS LATER TUESDAY FOR THE BLACK HILLS AREA INTO THE SOUTHWESTERN SD PLAINS. TEMPS WILL BE PLEASANT...WITH HIGHS IN THE 70S AND LOWER 80S. EXTENDED...ZONAL FLOW EXPECTED FOR WEDNESDAY/THURSDAY WITH SEVERAL UPPER DISTURBANCES CROSSING THE AREA...RESULTING IN A CHANCE FOR THUNDERSTORMS ON BOTH DAYS. GFS/ECMWF BOTH INDICATE THE STRONGEST SHORTWAVE TROF WILL MOVE THROUGH THE AREA LATE THURSDAY. FOR FRIDAY INTO THE WEEKEND...SHOULD SEE INCREASING HEIGHTS AS UPPER LEVEL RIDGE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A DRIER WEATHER PATTERN. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW AVERAGE THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE LATE TODAY AND TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR STORMS. SOME THUNDERSTORMS WILL BE SEVERE THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING GUSTY NORTHERLY WINDS TO THE SOUTH DAKOTA PLAINS ON MONDAY. OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 7, 12:30 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT SUN AUG 7 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Aug 7, 2:31 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/07/2011 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
SMITHLocal storm report, Aug 7, 2:50 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/07/2011 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
SEVERE HAIL FROM 223 PM TO 235 PM.
&&
SMITHLocal storm report, Aug 7, 3:18 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 WNW HERMOSA 43.87N 103.28W
08/07/2011 M1.50 INCH PENNINGTON SD TRAINED SPOTTER
&&
CARPENTERLocal storm report, Aug 7, 3:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 18 SW RAPID CITY AIRPOR 43.85N 103.31W
08/07/2011 M1.25 INCH CUSTER SD NWS EMPLOYEE
&&
CARPENTERLocal storm report, Aug 7, 3:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 SW HERMOSA 43.81N 103.23W
08/07/2011 E1.50 INCH CUSTER SD TRAINED SPOTTER
&&
SMITHLocal storm report, Aug 7, 3:35 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HERMOSA 43.84N 103.19W
08/07/2011 E1.75 INCH CUSTER SD LAW ENFORCEMENT
&&
DBARBERThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:05 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 55 min |
| Aug 7, 1:50 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 55 min |
| Aug 7, 2:27 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| Aug 7, 2:36 PM MDT | Areal Flood Advisory | UNR | Pennington | 78 min |
| Aug 7, 2:53 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 82 min |
| Aug 7, 2:57 PM MDT | Areal Flood Advisory | UNR | Custer | 2 hr |
| Aug 7, 3:56 PM MDT | Tornado Warning | UNR | Custer | 29 min |
| Aug 7, 4:05 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 55 min |
| Aug 7, 4:19 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 43 min |
| Aug 7, 4:28 PM MDT | Severe Thunderstorm Warning | UNR | 62 min | |
| Aug 7, 4:31 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 59 min |
| Aug 7, 4:33 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 57 min |
| Aug 7, 4:47 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 58 min |
| Aug 7, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 31 min |
| Aug 7, 5:05 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 55 min |
| Aug 7, 5:20 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 55 min |
| Aug 7, 5:29 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 61 min |
| Aug 7, 5:37 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 53 min |
| Aug 7, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 56 min |
| Aug 7, 5:58 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 62 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.